MAUDE Adverse Event Report: ABBOTT VASCULAR HI-TORQUE BALANCE MIDDLEWEIGHT ELITE GUIDE WIRE

ABBOTT VASCULAR HI-TORQUE BALANCE MIDDLEWEIGHT ELITE GUIDE WIRE
Model Number 1011880
Medical Device Problem Codes Difficult to Remove (1528); Material Separation (1562); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Codes Device Embedded In Tissue or Plaque (3165); Thrombosis/Thrombus (4440)
Date of Event 12/01/2021
Type of Reportable Event Death
Event or Problem Description
It was reported that the patient's clinical presentation was unstable angina and the procedure was to use the hi-torque (ht) balance middle weight (bmw) elite guide wire for diagonal branch protection in the left anterior descending (lad) artery.An unspecified stent was deployed in the lad and when the protective ht bmw elite guide wire was withdrawn, the guide wire separated and remained in the vessel since it could not be retrieved.There was resistance with the deployed stent during withdrawal and force was applied.Attempts were made to remove the separated portion with other guide wires, but were unsuccessful.The separated tip was partially embedded between the stent and vessel wall.Angiography was performed during the procedure and no thrombus was found.The patient died of thrombus a few days later.There was no clinically significant delay in the procedure.No additional information was provided.
 
Additional Manufacturer Narrative
Date of event is an estimated date.(b)(4).The device will not be returned for evaluation; the device was reportedly discarded.Investigation is not yet complete.A follow-up report will be submitted with all additional relevant information.
 
Additional Manufacturer Narrative
The device was not returned for analysis.A review of the lot history record and similar incident review of the reported lot could not be conducted because the lot number was not provided.A review of the case details was performed by an abbott vascular clinical specialist.This was a case to treat a lesion in the left anterior descending artery (lad).The bmw elite guidewire was used as a buddy wire in the diagonal artery bifurcation to protect the artery.An unknown stent was deployed within the lad and the bmw elite guidewire was not removed or retracted from the diagonal artery during that stent deployment, therefore jailing the wire behind the lad stent.Per the instructions for use (ifu), ¿consider that if a secondary wire is placed in a bifurcation branch, this wire may need to be retracted prior to stent deployment because there is additional risk that the secondary wire may become entrapped between the vessel wall and the stent.2 failing to remove or retract the guidewire prior to the stent deployment, was a failure to follow the ifu.Komatsu et al (2020) stated that ¿entrapment and fracture of coronary angioplasty hardware are rare complications of percutaneous coronary interventions (pci).Incidence of these complications are around (b)(4).Coronary guidewire fracture during pci is rare with an incidence of (b)(4).The traction on the guidewire that was trapped in a small branch or in between the stent and the coronary artery, and over rotation of the guidewire are possible mechanisms.¿3 it was reported that while attempting to remove the guidewire, an unknown amount of force was used causing the wire to fracture.Additionally, it is an ifu violation to ¿push, auger, withdraw or torque a guidewire that meets resistance¿.2 reportedly several unsuccessful attempts were made to remove the separated portion.(b)(6) (2013) stated that ¿if removal of such materials percutaneously is impossible, early surgical interventions should be considered.However, when it is not possible to get rid of the guidewires, fixing the thrombogenic materials to the vessel wall with stents can be a viable alternative to minimize the risk of thrombosis by device remnant¿.1 reportedly the separated portion was retained and was partially embedded between the stent and the vessel wall.The patient expired a few days later of a thrombus.Due to the lack of complete information and without the cine films to review, it cannot be stated that the bmw elite guidewire was the direct cause of the thrombus, though it can be stated that it most likely was an indirect cause of the thrombus that caused this patients death.Reportedly, the procedure was to use the hi-torque (ht) balance middle weight (bmw) elite guide wire for diagonal branch protection in the left anterior descending (lad) artery.An unspecified stent was deployed in the lad and when the protective ht bmw elite guidewire was withdrawn, the guidewire separated and remained in the vessel since it could not be retrieved.It should be noted that the hi-torque guide wires for ptca, pta, stents, with ce instructions for use states: consider that if a secondary wire is placed in a bifurcation branch, this wire may need to be retracted prior to stent deployment because there is additional risk that the secondary wire may become entrapped between the vessel wall and the stent.Additionally, reportedly there was resistance with the deployed stent during withdrawal and force was applied.It should be noted that the hi-torque guide wires for ptca, pta, stents, with ce instructions for use states: do not: push, auger, withdraw, or torque a guide wire that meets resistance.The reported patient effects of death and thrombosis are not listed in the hi-torque guide wires for ptca, pta, stents, ce instructions for use as potential adverse events associated with use of this device; however, death and thrombosis are listed in the no-fault errors for coronary and endovascular products risk assessment as foreseeable events.The investigation determined the reported difficulties appear to be related to deviation of the instructions for use (ifu) and subsequent circumstances of the procedure as it is likely that during stent deployment the bmw elite guidewire was not removed or retracted from the diagonal artery thus jailing the wire behind the stent resulting in the reported difficult to remove.The deviations of the ifu appears to have caused/contributed to the reported difficulties.Manipulation of devices using force ultimately resulted in the reported material separation.A conclusive cause for the reported patient effects and the relationship to the product, if any, cannot be determined.However, the treatment appears to be related to the operational context of the procedure as attempts were made to remove the separated portion with other guide wires, but were unsuccessful.The separated tip was partially embedded between the stent and vessel wall.There is no indication of a product quality issue with respect to manufacture, design or labeling.

Brand Name
HI-TORQUE BALANCE MIDDLEWEIGHT ELITE GUIDE WIRE
Common Device Name
GUIDE WIRE
Manufacturer (Section D)
ABBOTT VASCULAR
26531 ynez rd.
temecula CA 92591 4628
Manufacturer (Section G)
ABBOTT VASCULAR, REG # 2024168
26531 ynez road
temecula CA 92591 4628
Manufacturer Contact
lindsey bell
26531 ynez rd.
temecula, CA 92591-4628
9519143996
MDR Report Key14938966
Report Number2024168-2022-07248
Device Sequence Number20422501
Product Code DQX
UDI-Device Identifier08717648144783
UDI-Public08717648144783
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K103101
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/12/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1011880
Device Catalogue Number1011880
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 06/15/2022
Supplement Date Received by Manufacturer07/08/2022
Initial Report FDA Received Date07/06/2022
Supplement Report FDA Received Date07/12/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient SexUnknown